Oklahoma, 2008

Flash Flood in Oklahoma, August 12, 2008

August 12, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain caused an isolated flash flood in Sequoyah County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused an isolated flash flood in Sequoyah County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 12, 4:13 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 12, 4:13 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
513 AM CDT TUE AUG 12 2008

.UPDATE...
SCATTERED LIGHT SHOWERS HAVE DEVELOPED OVER SOUTHEAST KANSAS AND
WILL LIKELY REACH NORTHEAST OKLAHOMA EARLY THIS MORNING. RUC HINTS
AT THIS...SO WILL GO AHEAD AND INCLUDE SOME LOW POPS AND ISSUE NEW
SET OF ZONES. EXPECT PRECIPITATION TO BE LIGHT AND SHOULD NOT LAST
THE MORNING.

ALSO WILL UPDATE THE FLASH FLOOD WATCH TO DROP SOME OF THE WESTERN
COUNTIES. /02

&&

.PREV DISCUSSION... /ISSUED 408 AM CDT TUE AUG 12 2008/

DISCUSSION...
TIMING OF CURRENT RAIN THROUGH THE FORECAST AREA IS PROBLEMATIC
THIS MORNING...BUT HAVE MADE THE EFFORT. EXPECT PRECIP TO MOVE
THROUGH THE FSM AREA AROUND 7 AM AND HIGH PROBABILITY IT WILL LEAVE
THE ALL OF THE FORECAST AREA RAIN FREE BEFORE NOON.

UPPER TROUGH PUSHES WELL THROUGH THE AREA LATER TODAY...AND SHOULD
LEAD TO DRIER WEATHER THE NEXT COUPLE OF DAYS. ISSUE IS A POSSIBLE
MCS DEVELOPING WEDNESDAY NIGHT...SLIDING DOWN THROUGH KANSAS INTO
NORTHERN OKLAHOMA LATE AND INTO EARLY THURSDAY MORNING. GFW HAS
THE SYSTEM FARTHER WEST...BUT NAM AND ECMWF AGREE IT WILL AFFECT
NORTHEAST OK. HAVE INCLUDED SOME SMALL POPS FOR THAT CONTINGENCY.

MORE IMPORTANT SYSTEM COMES OVER THE WESTERN RIDGE AND DROPS SOUTH
INTO THE PLAINS ON THURSDAY NIGHT AND FRIDAY. BOTH GFW AND ECMWS
DEVELOP THIS INTO A CLOSED LOW OVER THE CENTRAL PLAINS OVER THE
WEEKEND. THIS SHOULD MAKE THE WEATHER UNSETTLED...BUT LIKELY
COOLER THAN NORMAL. HAVE ADJUSTED TEMPS AND POPS FOR THIS.

WENT COOLER THAN MAV MOS THE NEXT COUPLE OF DAYS DUE THE AMOUNT OF
RAIN THAT HAS FALLEN. EXPECT THE MOS WILL USE CLIMATOLOGY FOR SOIL
TEMPS FOR ANOTHER COUPLE OF DAYS AND WILL NOT ACCOUNT FOR
EVAPORATION. ALSO...MOS HAS HAD A COLD BIAS AT NIGHT...PROBABLY
BECAUSE IT THINKS THE GROUND SHOULD BE DRY. THAT NOT THE
CASE...PLUS TRANSPIRATION FROM PLANT AT NIGHT SEEMS TO HAVE BEEN
RAISING THE DEW POINTS. SO...HAVE ADJUSTED HIGHS DOWN AND LOWS UP
A LITTLE. ALSO...CLEAR SKIES AND LIGHT WINDS TUESDAY NIGHT SHOULD
LEAD TO POSSIBILITY OF RADIATION FOG. HAVE ONLY MENTIONED IT FOR
NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   86  66  92  70 /  20  10   0  20
FSM   85  64  91  69 /  30  10   0  10
MLC   85  65  92  67 /  20  10   0  10
BVO   86  61  91  63 /  20   0   0  20
FYV   81  60  87  60 /  20  10   0  10
BYV   82  62  86  64 /  30  10   0  10
MKO   84  65  90  66 /  20  10   0  10
MIO   86  64  91  66 /  20  10  10  20
F10   85  65  90  67 /  20  10   0  10
HHW   87  65  92  70 /  30  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ049-OKZ070-OKZ072-
     OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...17
LONG TERM....02
Hazardous weather outlook, Aug 12, 4:06 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
506 AM CDT TUE AUG 12 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
506 AM CDT TUE AUG 12 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...SOUTHEAST OF A MIAMI TO MUSKOGEE TO MACLESTER LINE.
	ONSET...ONGOING.

DENSE FOG...POOR VISIBILITY.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE TONIGHT.

DISCUSSION...
AN UPPER LEVEL SYSTEM WAS BRINGING SHOWERS AND THUNDERSTORMS
TO PARTS OF THE AREA THIS MORNING. THE THUNDERSTORMS WILL PRIMARILY
BE TO THE SOUTHEAST OF A MIAMI TO MUSKOGEE TO MCALESTER LINE.
THERE STILL WILL BE THE POSSIBILITY OF HEAVY RAIN AND FLASH FLOODING
EARLY THIS MORNING BUT THIS SHOULD COME TO AN END AN HOUR OR TWO AFTER
SUNRISE.  THE RAIN WILL END FROM THE WEST AS WELL AS THE DAY
PROGRESSES.

WITH THE WET GROUND AND THE EXPECTED CLEARING OF THE SKIES WITH
HIGH PRESSURE SETTLING INTO THE AREA...FOG MAY BE A PROBLEM LATE
TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
HIGH PRESSURE WILL KEEP MUCH OF THE DAY WEDNESDAY DRY.  THERE
IS THE POTENTIAL FOR THUNDERSTORMS TO MOVE SOUTHEAST INTO NORTHEAST
OKLAHOMA LATE WEDNESDAY NIGHT AND THURSDAY MORNING AS A WAVE IN
THE NORTHWEST FLOW ALOFT MOVES INTO THE AREA.  MORE RAIN CHANCES
ENTER THE FORECAST THURSDAY NIGHT AND LAST INTO EARLY NEXT WEEK AS A
LARGE AREA OF LOW PRESSURE ALOFT CUTS OFF OVER THE CENTRAL PLAINS AND
BECOMES NEARLY STATIONARY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Western Arkansas radar (KSRX), 62 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sequoyah

When
August 12, 5:30 AM CST to 7:30 AM CST
Where
Sequoyah County, 3 mi N of Vian to 3 mi W of Vian
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.543, -94.970

Heavy rain caused a few roads near Vian to be flooded. Caddo Creek Road was washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132696.